Alert archive / Hawaii / Gale Warnings in 2018

Gale Warning 6, NWS Honolulu, HI

December 13, 2018

NWS Honolulu, HI issued this gale warning at Dec 13, 2018, 12:12 PM HST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2018, 12:12 PM HST (22:12 UTC)
Expired
Dec 13, 2018, 9:30 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

527 
WHHW70 PHFO 132212
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
1212 PM HST Thu Dec 13 2018


PHZ121-141115-
/O.UPG.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
/O.NEW.PHFO.GL.W.0006.181213T2212Z-181214T1000Z/
/O.NEW.PHFO.SC.Y.0045.181214T1000Z-181215T0400Z/
Alenuihaha Channel-
1212 PM HST Thu Dec 13 2018

...GALE WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
HST FRIDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect until midnight HST tonight. A Small 
Craft Advisory is in effect from midnight tonight to 6 PM HST 
Friday. 

* Winds and Seas...East winds 20 to 35 kt with higher gusts. Seas
  8 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110>120-122>124-141115-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
1212 PM HST Thu Dec 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 15 to 25 kt with higher gusts. Seas
  6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
2 follow-up statements
449 
WHHW70 PHFO 140122
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
322 PM HST Thu Dec 13 2018

PHZ121-141430-
/O.CON.PHFO.GL.W.0006.000000T0000Z-181214T1000Z/
/O.CON.PHFO.SC.Y.0045.181214T1000Z-181215T0400Z/
Alenuihaha Channel-
322 PM HST Thu Dec 13 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM HST FRIDAY...

* Winds and Seas...East winds 25 to 35 kt with higher gusts,
  decreasing to 20 to 30 kts after midnight. Seas 8 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110>120-122>124-141430-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
322 PM HST Thu Dec 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 15 to 25 kt with higher gusts. Seas
  6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
318 
WHHW70 PHFO 140730
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
930 PM HST Thu Dec 13 2018

PHZ121-142030-
/O.CAN.PHFO.GL.W.0006.000000T0000Z-181214T1000Z/
/O.EXT.PHFO.SC.Y.0045.181214T0730Z-181215T0400Z/
Alenuihaha Channel-
930 PM HST Thu Dec 13 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Gale
Warning.

* Winds and Seas...East winds 20 to 30 kt with higher gusts. Seas
  8 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110>120-122>124-142030-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
930 PM HST Thu Dec 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 20 to 25 kt with higher gusts. Seas
  6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 13, 9:50 AM HST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 13, 9:50 AM HST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
950 AM HST Thu Dec 13 2018

.SYNOPSIS...
Another round of breezy and gusty trade winds is in store today
and tonight as strong high pressure passes north of the islands.
Winds will gradually decrease Friday through Monday. A stable
pattern of mainly windward and mauka showers will prevail through
Monday, providing dry conditions for most leeward areas. A front
is expected to move down the island chain during the middle of
next week, bringing an increase in showers and a brief period of
breezy northeasterly trade winds.

&&

.DISCUSSION...
Another round of breezy and gusty trades is developing. A 1030 mb
surface high is currently located about 800 miles north of the
state, and winds at most island stations are similar to or
slightly stronger than reports from this time yesterday. As the
high drifts closer to the state today, expect a further increase
in the trades. A strong mid-level ridge will continue to build
overhead, and the inversion, currently observed between 3,500 to
7,500 ft, will strengthen and possibly lower. As the inversion
settles near mountainous terrain of the islands, strong wind gusts
may develop this afternoon and into tonight over and downwind of
the terrain on all islands. We will have to monitor closely, as a
Wind Advisory could be needed later today.

A stable pattern of mainly windward rainfall is due today. Small
pockets of moisture are currently affecting windward portions of
most islands. Expect upwards of a half inch of rainfall over
parts of these islands today, mainly on the Big Island, followed
by a downward trend tonight. Leeward areas will be mainly dry
today.

A gradual decrease in trade winds is due for Friday into Monday,
while stable conditions and precipitable water values well below
an inch lead to modest rainfall over windward slopes. The surface
high will weaken and settle around 300 miles north of Kauai during
the weekend. Trades will drop to moderate to breezy levels on
Friday, then slowly decline further through the weekend. The
strong mid-level ridge will remain overhead, maintaining very
stable conditions, and with precipitable water values dropping to
around 3/4 of an inch, light shower activity is expected to be
confined to windward slopes, while dry conditions dominate over
leeward areas.

A shallow front is expected to move across the state during the
middle of next week, bringing an increase in showers and a brief
period of breezy northeasterly trade winds. At this time, the GFS
and ECMWF remain in remarkably good agreement in showing the front
reaching Kauai late Tuesday, then moving down the island chain
through Wednesday. Since the front will be shallow and moving
somewhat quickly, excessive rainfall is not expected.

&&

.AVIATION...
A cell of high pressure north of Hawaii will maintain a tight
pressure gradient across the region today which should continue
the breezy trade wind pattern. AIRMET Tango remains in effect
through this afternoon all areas below 9000 feet MSL south and
west of the mountain ranges due to expected TEMPO moderate
turbulence.

Low clouds with bases around 2500 ft MSL and tops 7000-9000 ft
will push towards the islands today from the northeast and bring
light to moderate showers. This activity may bring brief MVFR
conditions to these areas due to lowered vis and mountain
obscuration. AIRMET Sierra will be if effect though at least 22Z
for mountain obscuration on the windward slopes of the Big Island.

&&

.MARINE...
Strong to near gale strength trade winds will return today and
tonight as a building high passes north of the area. The high
will weaken as it settles slowly south Friday through early next
week, gradually weakening the trades. A Small Craft Advisory (SCA)
remains in effect for all Hawaiian coastal waters through Friday
due to a combination of strong winds and rough seas. However, we
will closely monitor for possible gale conditions across the
typically windy waters around the Big Island and Maui.

The current northwest swell will gradually subside today, followed
by a smaller northwest swell tonight through Saturday. A large
northwest swell will build late Saturday and peak late Saturday
night and Sunday, likely producing warning level surf along north
and west facing shores. Another, even larger, northwest swell is
expected to build late Monday or Monday night, bringing another
round of warning level surf to north and west facing shores
Tuesday through the middle of next week.

An HSA is in effect through Friday for east facing shores of
Kauai, Oahu, Molokai, Maui, and the Big Island due to short-
period, rough surf produced by the strong trades. Surf should
lower below advisory levels by Friday as the trades ease.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Friday for east facing shores
of Kauai, Oahu, Molokai, Maui, and the Big Island.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters.

&&

DISCUSSION...Wroe
AVIATION...JT
MARINE...MBallard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 12:10 PM HSTWind AdvisoryHFOHawaii, Kalawao15 hr
Dec 13, 12:12 PM HSTSmall Craft AdvisoryHFO11 days

Nearby

Gale Warnings in Hawaii, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.